Arkansas, 2010

Hail in Arkansas, May 25, 2010

May 25, 2010 · NWS TSA · 3 events in 2 counties and zones

Isolated thunderstorms developed in the vicinity of a weak surface boundary over portions of northwest Arkansas. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated thunderstorms developed in the vicinity of a weak surface boundary over portions of northwest Arkansas. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 25, 11:41 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 25, 11:41 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1241 PM CDT TUE MAY 25 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
SCATTERED THUNDERSTORMS ARE UNDERWAY ACROSS WESTERN ARKANSAS AND
SOUTHEAST OKLAHOMA...WITH SLOW MOVEMENT AND UNCERTAIN TIMING
LEADING TO JUST VCTS WORDING FOR TAF SITES. FURTHER
NORTHEAST...EXPECT REMNANT OUTFLOW BOUNDARY TO SUPPORT STORMS IN
VICINITY OF KTUL/KRVS SITES LATER THIS AFTERNOON. OUTSIDE OF
CONVECTION...VFR CEILINGS WILL PREVAIL WITH STORM COVERAGE
DIMINISHING AFTER SUNSET WITH PATCHY FOG POSSIBLE LATE TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 949 AM CDT TUE MAY 25 2010/

..UPDATE...

DISCUSSION...
INFLUENCE FROM DECAYING MCS OVER NORTH CENTRAL OKLAHOMA CONTINUES
TO BE FELT FURTHER EAST WITH PRECEDING GRAVITY WAVE NOTED FROM
NEAR MIAMI TO MCALESTER. SURFACE OUTFLOW BOUNDARY NEAR A NOWATA TO
TULSA TO OKMULGEE LINE WITH ONLY SLOW MOVEMENT NOTED RECENTLY.
SLIGHTLY DRIER DEWPOINTS NOTED OVER ARKANSAS PER 24HRS PRIOR
HOWEVER COOLING LOWER LEVELS WITHIN AREA SOUNDINGS SUPPORT ANALYSIS
OF A WEAKER CAP THAN THIS TIME YESTERDAY. THUS A WEAKLY CAPPED YET
SLIGHTLY MORE STABLE CONDITIONS CURRENTLY PREVAIL WITH THE
EXCEPTION BEING POOLING DEWPOINTS ALONG THE OUTFLOW
BOUNDARY...WHERE AN AXIS OF LOCALLY HIGHER INSTABILITY WILL EXIST
THROUGH THE DAY. FORCING LOOKS TO REMAIN WEAK WITH PARENT MCV
LIFTING NORTHEASTWARD INTO SOUTHERN KANSAS PER LATEST RUC
FORECASTS. UPDATED FORECAST WILL ADJUST FOR OUTFLOW BOUNDARY AND
INCLUDE MENTION OF THUNDER SOONER ACROSS EASTERN LOCATIONS.
FURTHER UPDATES MAY BE REQUIRED ESPECIALLY TO HIGH TEMPS OVER FAR
NORTHERN AREAS PER LATER DATA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   89  68  87  67 /  30  30  40  30
FSM   89  68  87  67 /  40  30  40  30
MLC   87  67  88  65 /  20  20  20  10
BVO   88  64  86  65 /  40  30  50  30
FYV   85  63  83  63 /  40  30  50  30
BYV   86  63  83  65 /  40  40  50  30
MKO   87  67  85  64 /  20  30  40  30
MIO   88  64  85  66 /  40  40  60  30
F10   88  66  87  65 /  20  20  30  20
HHW   88  67  87  67 /  20  10  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...07
Hazardous weather outlook, May 25, 12:00 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT TUE MAY 25 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT TUE MAY 25 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED STRONG THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
ACROSS MUCH OF WESTERN ARKANSAS AND FAR SOUTHEAST OKLAHOMA.
ADDITIONAL THUNDERSTORMS ARE LIKELY TO DEVELOP FURTHER WESTWARD
INTO EASTERN OKLAHOMA...ESPECIALLY IN VICINITY OF AN OUTFLOW
BOUNDARY ACROSS NORTHEAST OKLAHOMA.  ANY THUNDERSTORM THAT
DOES DEVELOP WILL MOVE SLOWLY PRODUCING LOCALLY HEAVY RAINFALL...
AND GIVEN THE DEGREE OF INSTABILITY...ISOLATED SEVERE WEATHER
IS POSSIBLE MOST LIKELY FROM DAMAGING DOWNBURST WINDS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED HOWEVER ACTIVATION OF
THE REGIONAL SPOTTER NETWORK IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A WARM AND HUMID AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH THE UPCOMING WEEKEND.  THIS WILL SUPPORT INCREASINGLY
UNSTABLE CONDITIONS DURING THE AFTERNOON...WITH SCATTERED
THUNDERSTORMS POSSIBLE EACH DAY.  WHILE WEAK WINDS ALOFT WILL
LIMIT THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER...ISOLATED
STRONG TO SEVERE STORMS ARE POSSIBLE EACH DAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 25, 12:44 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
144 PM CDT TUE MAY 25 2010

ARZ002-011-251915-
CARROLL AR-MADISON AR-
144 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHERN CARROLL AND NORTHEASTERN MADISON

AT 144 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF MARBLE...REMAINING NEARLY STATIONARY. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...RUDD...RULE AND MARBLE.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3608 9347 3611 9369 3633 9367 3629 9340
TIME...MOT...LOC 1844Z 190DEG 2KT 3618 9356
Special weather statement, May 25, 12:49 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
149 PM CDT TUE MAY 25 2010

ARZ029-251915-
SEBASTIAN AR-
149 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT
FOR THE FOLLOWING COUNTY...

IN WEST CENTRAL ARKANSAS
     SOUTHERN SEBASTIAN

AT 148 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HUNTINGTON...
MOVING NORTH AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...HARTFORD...HACKETT...GREENWOOD...HUNTINGTON...
MIDLAND...WASHBURN...BURNVILLE...EXCELSIOR...MANSFIELD AND JENNY
LIND.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3515 9402 3515 9414 3511 9415 3508 9426
      3506 9424 3497 9424 3495 9442 3525 9442
      3526 9408 3522 9408 3521 9405 3522 9403
TIME...MOT...LOC 1848Z 184DEG 16KT 3511 9428
Special weather statement, May 25, 1:20 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
220 PM CDT TUE MAY 25 2010

ARZ001-252000-
BENTON AR-
220 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     EASTERN BENTON

AT 220 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTH OF
MONTE NE...MOVING NORTH AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...ROGERS...LOWELL...PEA RIDGE AND
GARFIELD.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3624 9396 3623 9402 3623 9418 3649 9421
      3648 9390
TIME...MOT...LOC 1920Z 181DEG 12KT 3633 9407

The radar

The Springfield radar (KSGF), 112 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Benton

When
May 25, 1:25 PM CST
Where
Benton County, 1 mi SW of Avoca
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.390, -94.083

Hail, Franklin

When
May 25, 3:23 PM CST
Where
Franklin County, 7 mi NE of Ozark
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.572, -93.742

Hail, Franklin

When
May 25, 3:48 PM CST
Where
Franklin County, 2 mi W of Watalula
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.570, -93.856

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228938, 228939, 228940.